Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Apr 10, 2020, 8:34 AM PDT for San Diego County, California. It was in force for 3 hr. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2020, 8:34 AM PDT (15:34 UTC)
- Expired
- Apr 10, 2020, 11:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 19 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 8:36 AM PDT | HEAVY RAIN 1.25 | 5 W Ramona, CA | |
| Apr 10, 8:40 AM PDT | HEAVY RAIN 0.8 | 4 W La Mesa, CA | NORTH AND SOUTHBOUND ON-RAMPS AND EASTBOUND I-8 AUX LANE CLOSED TO REMOVE MUD FROM ROAD. AREA HAS SEEN AROUND 0.80 INCHES OF RAIN IN LAST 6 HOURS. |
| Apr 10, 9:06 AM PDT | HEAVY RAIN 0.96 | 2 Sw El Cajon, CA | |
| Apr 10, 9:09 AM PDT | HEAVY RAIN 0.6 | 1 Sse Santee, CA | RIGHT SIDE OF ROAD IS FLOODED. AREA HAS SEEN AROUND 0.60 INCHES OF RAIN IN PAST 6 HOURS. |
| Apr 10, 9:15 AM PDT | FLASH FLOOD | 3 N Fallbrook, CA | FLASH FLOODING ON SANDIA CREEK DR. PER SDCFCD WEBCAM. |
| Apr 10, 9:18 AM PDT | FLASH FLOOD | 3 N Fallbrook, CA | FLASH FLOODING ON SANDIA CREEK DR. PER SDCFCD WEBCAM. |
| Apr 10, 9:25 AM PDT | FLOOD | 7 Nne Valley Center, CA | (COR) FLOODING ON COLE GRADE RD REPORTED BY SDCFCD WEBCAM. |
| Apr 10, 9:25 AM PDT | FLASH FLOOD | 7 Nne Valley Center, CA | FLOODING ON COLE GRADE RD REPORTED BY SDCFCD WEBCAM. |
| Apr 10, 9:33 AM PDT | HEAVY RAIN 2.12 | 2 E San Marcos, CA | SPOTTER REPORT FOR LAST 12 HOURS. |
| Apr 10, 9:37 AM PDT | HEAVY RAIN 0.85 | 4 Sse Valley Center, CA | BOULDER IN ROAD. AREA HAS SEEN AROUND 0.85 INCHES OF RAIN IN PAST 6 HOURS. |
| Apr 10, 10:00 AM PDT | FLASH FLOOD | 2 N Carlsbad, CA | THIS EXPANDS ON EARLIER LSR. THE BEUNA VISTA CREEK LEFT ITS BANKS AND FLOODED AN ENTIRE GOLF DRIVING RANGE AND 3 LANES OF HIGHWAY 78 EASTBOUND. AT 2 PM DESPITE EFFORTS TO PUMP WATER AWAY, CALTRANS AND CHP CLOSED ALL 3 LANES OF WESTBOUND HIGHWAY 78. A SIG ALERT |
| Apr 10, 10:30 AM PDT | FLOOD | 3 N Escondido, CA | WATER GOING OVER ROAD. SWIFT WATER RESCUE FOR PERSON STUCK IN VEHICLE. |
| Apr 10, 10:30 AM PDT | FLASH FLOOD | 3 N Escondido, CA | CORRECTS PREVIOUS FLOOD REPORT FROM 3 N ESCONDIDO. WATER GOING OVER ROAD. SWIFT WATER RESCUE FOR PERSON STUCK IN VEHICLE. 5 PERSONS WERE RESCUED IN HARMONY GROVE. VIDEO SHOWED CREEK RUNNING HIGH AND OVER BANKS. THIS IS A FLOOD PRONE AREA BUT RECEIVED 3.5 INCHE |
| Apr 10, 10:32 AM PDT | FLOOD | 7 Nne Valley Center, CA | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 7 NNE VALLEY CENTER. SAN LUIS REY RIVER IS FLOWING ACROSS ROAD. ROAD HAS BEEN CLOSED. |
| Apr 10, 10:32 AM PDT | FLASH FLOOD | 7 Nne Valley Center, CA | SAN LUIS REY RIVER IS FLOWING ACROSS ROAD. ROAD HAS BEEN CLOSED. |
| Apr 10, 10:37 AM PDT | HEAVY RAIN 0.85 | 5 Se Rainbow, CA | LARGE BOULDER IN MIDDLE OF WEST BOUND LANE. AREA HAS SEEN BETWEEN 0.80 AND 0.90 INCHES OF RAIN OVER PAST 6 HOURS. |
| Apr 10, 10:54 AM PDT | HEAVY RAIN 1.8 | 5 W Ramona, CA | |
| Apr 10, 11:05 AM PDT | HEAVY RAIN 0.5 | 2 Ene Mission Beach, CA | ROCKS THE SIZE OF BASKETBALLS HAVE FALLEN ONTO ROADWAY FROM ADJACENT HILLSIDE. AREA HAS SEEN AROUND 0.50 INCHES OF RAIN IN PAST 6 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WGUS56 KSGX 101534
FFWSGX
CAC073-101830-
/O.NEW.KSGX.FF.W.0006.200410T1534Z-200410T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
834 AM PDT Fri Apr 10 2020
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Central San Diego County in southwestern California...
* Until 1130 AM PDT.
* At 833 AM PDT, Doppler radar indicated heavy rain falling across
the warned area. Flash flooding is already occurring in a few
locations. Additional rainfall of 0.2 to 0.5 inch per hour is
expected for the next several hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
San Diego, Oceanside, Carlsbad, El Cajon, Vista, Encinitas, La
Mesa, Poway, Ramona, Del Mar and Alpine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3279 11725 3282 11728 3284 11728 3287 11725
3297 11726 3311 11732 3317 11736 3317 11735
3321 11741 3329 11747 3343 11727 3342 11688
3305 11659 3278 11659 3274 11726
FLASH FLOOD...RADAR INDICATED
$$
Moreland1 follow-up statement
907
WGUS76 KSGX 101744
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
1044 AM PDT Fri Apr 10 2020
CAC073-101830-
/O.CON.KSGX.FF.W.0006.000000T0000Z-200410T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1044 AM PDT Fri Apr 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM PDT FOR
CENTRAL SAN DIEGO COUNTY...
At 1043 AM PDT, Doppler radar indicated heavy rain falling across
the warned area. Flooding is occurring in several locations.
Rainfall rates of 0.25 to 0.40 inch per hour are occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Oceanside, Carlsbad, El Cajon, Vista, Encinitas, La Mesa, Poway,
Ramona, Del Mar and Alpine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3279 11725 3282 11728 3284 11728 3287 11725
3297 11726 3311 11732 3317 11736 3317 11735
3321 11741 3329 11747 3343 11727 3342 11688
3305 11659 3278 11659 3274 11726
FLASH FLOOD...RADAR INDICATED
$$
MorelandWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:15 AM PDT, 5 hours 19 minutes earlier.
Area forecast discussion, Apr 10, 3:15 AM PDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
315 AM PDT Fri Apr 10 2020
.SYNOPSIS...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today with a chance of thunderstorms. Showers will decrease in the
evening and end overnight. Dry and little warmer for Saturday.
Breezy and cooler for Sunday and Monday, then dry and warmer for
Tuesday through Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Sunday)...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today along with a chance of thunderstorms. The heaviest
precipitation is expected across San Diego County. Showers are
expected to decrease in the evening and end from the northwest
overnight.
High temperatures today will once again be well below average, 20
to 25 degrees below average for some inland areas and 5 to 10
degrees below average toward the coast. Saturday will be dry and
warmer, but with high temperatures remaining well below average.
Breezy in the mountains and deserts and a little cooler for
Sunday with northwest flow aloft and onshore lower level flow.
&&
.LONG TERM (Monday through Thursday)...
Northwest flow aloft and onshore flow will continue cool and
breezy conditions into Tuesday with slow warming for Monday and
Tuesday. Dry and warmer for Wednesday and Thursday with high
pressure aloft near the California coast and with high
temperatures near to slightly above average.
&&
.AVIATION...
100900Z...Coast/Valleys/Mountains...BKN-OVC cigs 2500-5000 feet MSL
today. In heavier SHRA, cigs could lower to 1500 feet MSL and vis to
1-4SM. Higher terrain will be obscured. Intermittent scatter out
particularly near the coast expected after 23Z from northwest (KSNA)
to after 04Z southeast (KSAN).
Deserts...SCT-BKN clouds 5000-10000 feet MSL, lowering to 3500 feet
MSL and vis 3-5SM in heavier RA. -SHRA will occur through 00Z,
with gradual scatter out overnight.
&&
.MARINE...
Isolated wind gusts will exceed 20 kts at times today. There is also
a slight chance of thunderstorms today. Otherwise, no hazardous
marine weather is expected through Tuesday.
&&
.BEACHES...
There is a slight chance of thunderstorms today. Please check with
your local authorities on potential beach closures.
&&
.HYDROLOGY...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today along with a chance of thunderstorms. The heaviest
precipitation is expected across San Diego County.
For San Diego County, additional rainfall is expected to range
from around 1.5 inch near the coast to 2 to 3 inches in the
mountains with one half to one inch in the deserts.
For Orange, southwestern San Bernardino, and western Riverside
Counties, rainfall is expected to range from one half to one inch
near the coast to 1 to 2 inches in the mountains with around one
half inch in the deserts.
Widespread urban and small stream flooding is likely across San
Diego County with urban and small stream flooding possible across
portions of Orange, southwestern San Bernardino and western
Riverside Counties. Isolated flash flooding is possible with
thunderstorms or where stronger showers track repeatedly across
the same area.
In San Diego County, the snow level will be near 4500 to 5000 feet
rising to around 5000 feet with snowfall of 3 to 6 inches above
5000 feet.
In San Bernardino and Riverside Counties, the snow level will be
near 4500 to 5000 feet rising to around 5000 feet with 3 to 6
inches of additional snowfall from 5000 to 6000 feet, 6 to 19
inches from 6000 to 7500 feet, and 10 to 14 inches above 7500
feet.
Showers are expected to decrease in the evening and end from the
northwest overnight.
&&
.SKYWARN...
Skywarn will be activated at 5 am Friday morning for significant
flooding potential. Weather spotters are encouraged to report
significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 8 PM PDT this evening for San
Diego County Mountains.
Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
Winter Storm Warning until 8 PM PDT this evening for Riverside
County Mountains-San Bernardino County Mountains.
PZ...NONE.
&&
PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Apr 10, 7:27 AM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
727 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM FLOOD 2 N CARLSBAD 33.18N 117.33W
04/10/2020 SAN DIEGO CA DEPT OF HIGHWAYS
ON RAMP FLOODED - EL CAMINO REAL AND SR 78.
&&
MMLocal storm report, Apr 10, 7:49 AM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HEAVY RAIN 2 NNW BONSALL 33.31N 117.23W
04/10/2020 E1.00 INCH SAN DIEGO CA DEPT OF HIGHWAYS
CAR SIZED BOULDER REPORTED IN ROADWAY. AREA
HAS SEEN AROUND AN INCH OF RAIN OVER THE
PAST 6 HOURS.
&&
COLocal storm report, Apr 10, 8:00 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN 3 SSE VISTA 33.17N 117.22W
04/10/2020 E0.85 INCH SAN DIEGO CA DEPT OF HIGHWAYS
MUD FROM EMBANKMENT IN ROADWAY. AREA HAS
SEEN AROUND 0.85 INCHES OF RAIN IN LAST 6
HOURS.
&&
COLocal storm report, Apr 10, 8:06 AM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
806 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM FLOOD 4 SE SAN MARCOS 33.10N 117.12W
04/10/2020 SAN DIEGO CA DEPT OF HIGHWAYS
ROADWAY FLOODING. PERSON STUCK IN CAR,
SWIFTWATER RESCUE OCCURRED TO GET PERSON OUT
OF CAR.
&&
COLocal storm report, Apr 10, 8:24 AM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
824 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 4 WNW LEMON GROVE 32.76N 117.10W
04/10/2020 E0.80 INCH SAN DIEGO CA LAW ENFORCEMENT
TREE FELL IN ROADWAY. AREA HAS SEEN BETWEEN
0.80 AND 0.90 INCHES OF RAIN OVER THE PAST 6
HOURS.
&&
COLocal storm report, Apr 10, 8:34 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
834 AM PDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 9 E MISSION VIEJO 33.59N 117.50W
04/10/2020 E0.60 INCH ORANGE CA DEPT OF HIGHWAYS
ROCKS AND MUD ON ROADWAY BLOCKING LANES.
AREA HAS SEEN AROUND 0.60 INCHES OF RAIN IN
LAST 6 HOURS.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 11:54 PM PDT | Areal Flood Advisory | SGX | San Diego | 8 hr |
| Apr 10, 3:19 AM PDT | Winter Weather Advisory | SGX | San Diego | 17 hr |
| Apr 10, 3:54 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 hr |
| Apr 10, 7:43 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 3 hr |
| Apr 10, 11:28 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Apr 10, 2:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
| Apr 10, 2:50 PM PDT | River Flood Warning | SGX | San Diego | 18 hr |
| Apr 10, 3:37 PM PDT | Areal Flood Advisory | SGX | San Diego | 6 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.